Results 1 to 10 of 15

Thread: Plaquenil & Nausea

Hybrid View

  1. #1
    Join Date
    May 2012
    Location
    Northern Rockies
    Posts
    284
    Thanks
    71
    Thanked 168 Times in 95 Posts

    Default Plaquenil & Nausea

    Hi all--

    I just started Plaquenil this week. I'm taking 200mg twice a day, for a total for 400mg/day. I seem to be tolerating it reasonably well. The only downside is that I feel really nauseated all the time. Per advice given in other threads on this forum, I'm taking it with meals (one pill with breakfast, one with dinner), but I still have a nasty nauseated tummy despite that. I'm not vomiting or anything, but I am pretty uncomfortable. Does anyone know if this will pass, or is this just a rather unpleasant "new normal" I'm going to have to accept if I'm going to be on Plaquenil? I know the drug takes a while to work, and I want to stick with it, but it would be nice if I could look forward to this nausea going away.

    Thanks!
    --D

  2. #2
    Join Date
    Nov 2011
    Posts
    466
    Thanks
    314
    Thanked 317 Times in 192 Posts

    Default

    Yup...it should change. Doesn't always, but after a few weeks to a couple months, lots of people have way fewer side effects - especially digestive. Your body kinda gets used to it.

    I never had bad side effects from Plaquenil - kinda like you're saying....maybe a little "sour stomach", a little nausea - never any vomiting. Drinking lots of water helped. At this point I can take 400 all at once with almost no food - I feel it less than Ibuprofen! No problems at all.

    No guarantees you'll have the same experience, but it DOES happen!

  3. The Following 2 Users Say Thank You to SleepyInSeattle For This Useful Post:

    Derrie (05-22-2012), tgal (05-22-2012)

  4. #3
    Join Date
    Mar 2012
    Location
    Lakeland, FL
    Posts
    62
    Thanks
    13
    Thanked 19 Times in 17 Posts

    Default

    My doctor had me take it once a day for a week and increase it to two a day after I know that it wouldn't upset my stomach. Maybe you could try that. It might give your stomach a chance to adjust to it. Good luck!

  5. #4
    Join Date
    Aug 2011
    Location
    Rockingham, Perth Western Australia
    Posts
    273
    Thanks
    139
    Thanked 48 Times in 41 Posts

    Default

    I had the same but after taking it with food it gradually eased the sickness and this took under two weeks. Hope it gets better. Another thing I take is peppermint tea to settle my stomach. Good luck it is worth it now 8mths fab now little pain and much better flexibility.
    Desley
    For every dark cloud there is a silver lining!
    Diagnosed: Lupus; mesenteric panniculitis; fat nacrosis;

  6. #5
    Join Date
    Mar 2011
    Location
    pinjarra, western australia
    Posts
    2,918
    Blog Entries
    1
    Thanks
    1,395
    Thanked 1,617 Times in 1,107 Posts

    Default

    i have been on plaquenil for a couple of years.
    i take it with food.
    i do not leave a gap between plaquenil and food.
    i take them one straight after the other.

    if i do not, i too get an upset stomach.
    i used to be ok with out food...
    but not any more.

  7. #6
    Join Date
    May 2012
    Location
    Northern Rockies
    Posts
    284
    Thanks
    71
    Thanked 168 Times in 95 Posts

    Default

    Thanks, everyone, for the assurances. I'm going to keep on sticking with it because it sounds like it could definitely be worth it. I'm just going to make sure I take it right with food to minimize any nausea and see how it goes.

  8. #7
    Join Date
    Feb 2012
    Location
    Florida
    Posts
    9
    Thanks
    1
    Thanked 0 Times in 0 Posts

    Default

    I was on Plaquenil for 15 years and yes the nausea does go away. I just recently quit taking it as I was itching all over and getting some hives occaissionally. The doctors all believe it was an allergy to it...after all these years. Well the itching didn't stop and now I have hip, ankle, knee pain, swelling and redness again. The one medication they didn't think about was a breast cancer med. I am on...I think it is causing the itching as it blocks the hormones so not to feed any cancer that might be hiding. It's been a year for that one. So now I am back on the whirl wind of doctor visits and hundreds of ideas and opinions and no relief. UGH!I wonder if I will get to go back on the Plaquenil!
    Best Wishes to tolerate the Plaquenil quickly!
    Linda

  9. #8
    Join Date
    Oct 2008
    Posts
    58
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    I had this at the beginning and found that taking it at night with food helped. When I've accidently forgotten a few doses and start taking it again, I get the same nausea symptoms again. So the lesson for me is not to forget doses.

Tags for this Thread

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •